Illinois, 2013

Flooding in Illinois, May 5, 2013

May 5, 2013 · NWS DVN · 2 events in 2 counties and zones

Heavy rains of 2 to 3 inches that fell from May 2 to May 4 resulted in major river flooding on the La Moines River near Colmar, IL during the afternoon and evening of May 5th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Heavy rains of 2 to 3 inches that fell from May 2 to May 4 resulted in major river flooding on the La Moines River near Colmar, IL during the afternoon and evening of May 5th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 5, 6:12 AM CST, 5 hours 18 minutes earlier.

Area forecast discussion, May 5, 6:12 AM CST, 5 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
712 AM CDT SUN MAY 5 2013

.UPDATE...
ISSUED AT 710 AM CDT SUN MAY 5 2013

AREAS OF DENSE FOG WAS OBSERVED ACROSS THE DVN CWA BUT WAS NOT
WIDESPREAD ENOUGH TO ISSUE AN ADVISORY. HOWEVER...I AM COVERING
THE SITUATION WITH A SPECIAL WEATHER STATEMENT AS SOME LOCATIONS
HAVE VISIBILITIES DOWN TO 1/4 MILE OR LESS. THE 12Z KDVN SOUNDING
SHOWED THE LOW LEVEL MOIST LAYER ABOUT 1500 FEET THICK WITH DRY
AIR ABOVE. THEREFORE THE FOG SHOULD DISSIPATE BY 10 AM OR SO.

OTHERWISE...A FEW LIGHT SHOWERS WERE ROTATING WESTWARD OUT OF
CENTRAL IL AND WERE PUSHING ACROSS WESTERN IL. HAVE UPDATED THE
GRIDS TO MENTION SCATTERED SHOWERS IN OUR SOUTHERN CWA THIS
MORNING AND THEN A CHANCE OF SHOWERS THIS AFTERNOON. PRECIPITABLE
WATERS WILL STILL BE RATHER HIGH SO STRONGER SHOWERS COULD DROP
SOME BRIEF MODERATE RAIN.

&&

.SYNOPSIS...
ISSUED AT 235 AM CDT SUN MAY 5 2013

UPPER LOW CENTERED NEAR MEMPHIS TN AND STILL WRAPPING MOISTURE
BACK INTO THE DVN CWA WITH A FEW SHOWERS NOTED IN OUR FAR SOUTHERN
COUNTIES...AND THE SHOWERS WERE MOVING WEST. PLENTY OF LOW LEVEL
MOISTURE WITH ALL THE RAIN WE HAVE HAD WITH SURFACE DEW POINTS IN
THE LOWER 50S. TEMPERATURES WERE IN THE LOWER TO MID 50S WITH
PATCHY FOG IN SPOTS.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 235 AM CDT SUN MAY 5 2013

FORECAST FOCUS ON CHANCE OF SHOWERS TODAY IN OUR SOUTHERN CWA.

TODAY...WILL CONTINUE WITH A CHANCE OF SHOWERS IN OUR SOUTHERN
COUNTIES WITH UPPER LOW IN THE SOUTHERN STATES MOVING SLOWLY
EASTWARD. PRECIPITABLE WATERS ARE JUST UNDER AN INCH IN OUR
SOUTHERN CWA SUPPORTING THE SHOWERS BUT THE AIRMASS IS DRIER
IN OUR NORTH. SHOULD HAVE A BIT MORE SUNSHINE IN OUR NORTH
COMPARED TO OUR SOUTHERN CWA. THIS WILL PUSH AFTERNOON TEMPERATURES
INTO THE UPPER 60S TO LOWER 70S AT MOST LOCATIONS. OUR FAR SOUTHERN
CWA MAY STAY IN THE MID 60S WITH MORE CLOUD COVER EXPECTED THERE.

TONIGHT...WITH THE UPPER LOW MOVING FARTHER AWAY THIS SHOULD ALLOW
SOMEWHAT DRIER AIR TO FILTER INTO THE CWA FROM THE NORTHEAST.
WILL FINALLY BE ABLE TO HAVE A DRY FORECAST AFTER HAVING SEVERAL
DAYS OF RAIN. SKIES SHOULD RANGE FROM PARTLY CLOUDY NORTHEAST TO
MOSTLY CLOUDY FAR SOUTH. LOW TEMPERATURES WILL BE IN THE MID 40S
TO AROUND 50.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 235 AM CDT SUN MAY 5 2013

PLEASANT...AND MANY WOULD ARGUE WELL DESERVED...SEASONAL DRY WEATHER
CAN BE EXPECTED BOTH MONDAY AND TUESDAY THIS WEEK.  THIS LULL IN THE
WEATHER IS LESS DUE TO HIGH PRESSURE MOVING IN VERSUS A TEMPORARY
ABSENCE OF WEAK UPPER FORCING AS THE NEXT CUT OFF UPPER LOW
GRADUALLY SHIFTS EAST THROUGH THE CENTRAL ROCKIES.  OUR LIGHT
EASTERLY FLOW AT THE SURFACE WILL GRADUALLY SHIFT TO SOUTH...WITH
LITTLE ADVECTION OF ANY NEW AIRMASS. AS FAR AS SENSIBLE
WEATHER...THIS SHOULD RESULT IN SOME MORNING FOG POTENTIAL EACH
DAY...FOLLOWED BY PARTLY CLOUDY TO MOSTLY SUNNY SKIES AND HIGHS IN
THE LOWER TO MID 70S.  OVERNIGHT LOWS IN THE UPPER 40S TO LOWER 50S
ARE ON TARGET...WHICH SHOULD ALSO REPRESENT THE AVERAGE DEWPOINTS
DURING THIS PERIOD.

WEDNESDAY THROUGH FRIDAY...THIS SOMEWHAT CUT OFF...AND LARGELY WEAK
UPPER LOW WILL SLOWLY TRAVERSE THE MIDWEST...AND WHILE THE EXACT
MODEL QPF PLACEMENT HAS BEEN ALL OVER THE PLACE IN THE PAST FEW
DAYS...THE SYNOPTIC REGIME OF WEAK FORCING...UNCAPPED YET MOISTURE
RICH/MINOR TO MODERATE CAPE...WITH A SURFACE BOUNDARY NEAR OR OVER
OUR CWA HAS BEEN CONSISTENT. THIS GIVES REASONABLE CONFIDENCE THAT
AREAS OF SHOWERS AND SOME THUNDERSTORMS ARE A GROWING THREAT FOR THE
ENTIRE PERIOD FROM WEDNESDAY THROUGH FRIDAY. TEMPERATURES SHOULD BE
MILD...WITH 70S FOR HIGHS AND 50S FOR LOWS...THUS A FULL LEAVE OUT
OF DORMANT VEGETATION IS EXPECTED BY WEEKS END.

LOOKING BEYOND...THERE ARE CONFLICTING INDICATIONS OF A COLD FRONT
TOWARD SUNDAY...THAT MAY OFFER A FROST THREAT...BUT COULD ALSO
PRODUCE CLOUDS AND RAIN VIA THE ECMWF SOLUTIONS 00Z RUN.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 710 AM CDT SUN MAY 5 2013

MVFR/OCNL IFR FG/STRATUS AT ALL TAF SITES. CONDS ARE HIGHLY CHANGEABLE
AND WILL CONTINUE INTO THE MORNING HOURS. VFR CONDS EXPECTED AT
ALL TAF SITES THIS AFTERNOON AND TONIGHT. NORTHEAST WINDS AROUND
10 KNOTS OR LESS TODAY AND TONIGHT. MVFR BR EXPECTED AGAIN AFTER 06Z/06.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

UPDATE...HAASE
SYNOPSIS...HAASE
SHORT TERM...HAASE
LONG TERM...ERVIN
AVIATION...HAASE
Hazardous weather outlook, May 5, 2:46 AM CST, 8 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
346 AM CDT SUN MAY 5 2013

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-060900-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
346 AM CDT SUN MAY 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

AREAS OF DENSE FOG WILL OCCUR EARLY THIS MORNING ACROSS THE
OUTLOOK AREA. THE FOG SHOULD BEGIN TO IMPROVE AFTER SUNRISE AND BE
COMPLETELY GONE BY MID MORNING. PATCHY OR AREAS OF FOG AGAIN WILL
DEVELOP LATE TONIGHT.

AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A CHANCE FOR SHOWERS AND THUNDERSTORMS FROM WEDNESDAY
THROUGH FRIDAY AS ANOTHER LOW PRESSURE SYSTEM SLOWLY MOVES THROUGH
THE MIDWEST.  THE THREAT FOR SEVERE STORMS APPEARS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

HAASE/ERVIN

In the hours before

Special weather statement, May 5, 5:34 AM CST, 5 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
634 AM CDT SUN MAY 5 2013

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-051345-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE...
VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...MARENGO...
IOWA CITY...TIPTON...CLINTON...MUSCATINE...BETTENDORF...
DAVENPORT...SIGOURNEY...WASHINGTON...WAPELLO...FAIRFIELD...
MOUNT PLEASANT...BURLINGTON...KEOSAUQUA....FORT MADISON...
GALENA...FREEPORT...MOUNT CARROLL...STERLING...ROCK FALLS...
MOLINE...ROCK ISLAND...KEWANEE...PRINCETON...HENNEPIN...ALEDO...
OQUAWKA...MONMOUTH...CARTHAGE...MACOMB...MEMPHIS...KAHOKA
634 AM CDT SUN MAY 5 2013

...AREAS OF DENSE FOG EARLY THIS MORNING...

PLENTIFUL LOW LEVEL MOISTURE COMBINED WITH LIGHT WINDS HAS ALLOWED
AREAS OF DENSE FOG TO FORM ACROSS PORTIONS OF EASTERN IOWA...
NORTHEAST MISSOURI AND NORTHWEST AND WESTERN ILLINOIS. AT SOME
LOCATIONS VISIBILITIES WERE 1/4 MILE OR LESS EARLY THIS MORNING.
THE FOG SHOULD BEGIN TO IMPROVE AFTER SUNRISE AND BE COMPLETELY
DISSIPATED BY MID MORNING.

MOTORISTS SHOULD DRIVE WITH EXTRA CAUTION AND ALLOW ADDITIONAL
TRAVEL TIME. USE LOW BEAMS...REDUCE SPEED...AND ALLOW FOR PLENTY
OF ROOM BETWEEN YOU AND OTHER VEHICLES.

HAASE
Special weather statement, May 5, 6:33 AM CST, 4 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
733 AM CDT SUN MAY 5 2013

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-051445-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE...
VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...MARENGO...
IOWA CITY...TIPTON...CLINTON...MUSCATINE...BETTENDORF...
DAVENPORT...SIGOURNEY...WASHINGTON...WAPELLO...FAIRFIELD...
MOUNT PLEASANT...BURLINGTON...KEOSAUQUA....FORT MADISON...
GALENA...FREEPORT...MOUNT CARROLL...STERLING...ROCK FALLS...
MOLINE...ROCK ISLAND...KEWANEE...PRINCETON...HENNEPIN...ALEDO...
OQUAWKA...MONMOUTH...CARTHAGE...MACOMB...MEMPHIS...KAHOKA
733 AM CDT SUN MAY 5 2013

...AREAS OF DENSE FOG THIS MORNING...

PLENTIFUL LOW LEVEL MOISTURE COMBINED WITH LIGHT WINDS HAS ALLOWED
AREAS OF DENSE FOG TO FORM ACROSS PORTIONS OF EASTERN IOWA...
NORTHEAST MISSOURI AND NORTHWEST AND WESTERN ILLINOIS. AT SOME
LOCATIONS VISIBILITIES WERE 1/4 MILE OR LESS THIS MORNING. THE
FOG SHOULD GRADUALLY IMPROVE AND BE COMPLETELY DISSIPATED BY 10 AM
OR SO.

MOTORISTS SHOULD DRIVE WITH EXTRA CAUTION AND ALLOW ADDITIONAL
TRAVEL TIME. USE LOW BEAMS...REDUCE SPEED...AND ALLOW FOR PLENTY
OF ROOM BETWEEN YOU AND OTHER VEHICLES.

HAASE
Special weather statement, May 5, 8:29 AM CST, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
929 AM CDT SUN MAY 5 2013

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-051600-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE...
VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...MARENGO...
IOWA CITY...TIPTON...CLINTON...MUSCATINE...BETTENDORF...
DAVENPORT...SIGOURNEY...WASHINGTON...WAPELLO...FAIRFIELD...
MOUNT PLEASANT...BURLINGTON...KEOSAUQUA....FORT MADISON...
GALENA...FREEPORT...MOUNT CARROLL...STERLING...ROCK FALLS...
MOLINE...ROCK ISLAND...KEWANEE...PRINCETON...HENNEPIN...ALEDO...
OQUAWKA...MONMOUTH...CARTHAGE...MACOMB...MEMPHIS...KAHOKA
929 AM CDT SUN MAY 5 2013

...FOG DISSIPATING THIS MORNING...

WARMING TEMPERATURES AND INCREASING WINDS HAVE CAUSED THE AREAS OF
DENSE FOG THAT FORMED OVERNIGHT TO GRADUALLY DISSIPATE. A FEW
LOCATIONS ARE STILL EXPERIENCING VISIBILITY REDUCTIONS OF A MILE
OR LESS...BUT THESE TOO WILL IMPROVE OVER THE NEXT HOUR. ALL FOG
IS EXPECTED TO BE COMPLETELY DISSIPATED BY 11 AM.

UNTIL THE FOG DOES DISSIPATE...MOTORISTS SHOULD DRIVE WITH EXTRA
CAUTION AND ALLOW ADDITIONAL TRAVEL TIME. USE LOW BEAMS...REDUCE
SPEED...AND ALLOW FOR PLENTY OF ROOM BETWEEN YOU AND OTHER
VEHICLES.

LE
Local storm report, May 5, 9:50 AM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1050 AM CDT SUN MAY 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 AM     HEAVY RAIN       SSE ATKINS              41.99N 91.86W
05/05/2013  M2.71 INCH       BENTON             IA   TRAINED SPOTTER

            EVENT TOTAL RAINFALL.

&&

LE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Hancock

When
May 5, 11:30 AM CST to 8:30 PM CST
Where
Hancock County, 2.81 mi S of Burnside to 11.65 mi E of Plymouth
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.460, -91.110

Heavy rains during the first week of May resulted in the La Moine River at Colmar going above the major flood stage level of 24 feet on May 5th around 1 pm CDT. It crested around 24.1 feet around 7 pm CDT. It fell back below the major flood stage level around 9 pm CDT.

Flood, McDonough

When
May 5, 11:30 AM CST to 8:30 PM CST
Where
McDonough County, 13.41 mi NW of Colmar to 1.72 mi S of Colmar
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.460, -91.110

Heavy rains during the first week of May resulted in the La Moine River at Colmar going above the major flood stage level of 24 feet on May 5th around 1 pm CDT. It crested around 24.1 feet around 7 pm CDT. It fell back below the major flood stage level around 9 pm CDT.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 451694, 451695.